Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS Kansas City, MO

August 18, 2017Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2017, 8:11 PM CDT for Lafayette County, Saline County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 8:11 PM CDT (01:11 UTC)
Expired
Aug 18, 2017, 8:45 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

246 
WUUS53 KEAX 190111
SVREAX
MOC107-195-190145-
/O.NEW.KEAX.SV.W.0183.170819T0111Z-170819T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
811 PM CDT FRI AUG 18 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Saline County in central Missouri...
  Eastern Lafayette County in west central Missouri...

* Until 845 PM CDT

* At 810 PM CDT, a severe thunderstorm was located near Corder, or 7
  miles northeast of Higginsville, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Concordia, Sweet Springs, Waverly, Corder, Alma, Blackburn, Emma
  and Mount Leonard.

This includes Interstate 70 in Missouri between mile markers 56 and
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9338 3894 9358 3915 9374 3923 9360
      3916 9328
TIME...MOT...LOC 0110Z 313DEG 27KT 3917 9365 

HAIL...1.50IN
WIND...60MPH
 
$$

Leighton
2 follow-up statements
321 
WWUS53 KEAX 190129
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT FRI AUG 18 2017

MOC107-195-190145-
/O.CON.KEAX.SV.W.0183.000000T0000Z-170819T0145Z/
Saline MO-Lafayette MO-
829 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN SALINE AND NORTHEASTERN LAFAYETTE COUNTIES...

At 829 PM CDT, a severe thunderstorm was located over Blackburn, or 9
miles northeast of Concordia, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sweet Springs, Waverly, Alma, Blackburn and Mount Leonard. 

This includes Interstate 70 in Missouri between mile markers 63 and
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 9346 3913 9362 3923 9360 3916 9328
      3896 9338
TIME...MOT...LOC 0129Z 301DEG 27KT 3911 9348 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
113 
WWUS53 KEAX 190138
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
838 PM CDT FRI AUG 18 2017

MOC107-195-190148-
/O.EXP.KEAX.SV.W.0183.000000T0000Z-170819T0145Z/
Saline MO-Lafayette MO-
838 PM CDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SALINE AND
NORTHEASTERN LAFAYETTE COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3895 9346 3913 9362 3923 9360 3916 9328
      3896 9338
TIME...MOT...LOC 0138Z 313DEG 27KT 3907 9343 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:20 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 18, 6:20 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Fri Aug 18 2017

.Discussion...
Issued at 250 PM CDT FRI AUG 18 2017

GOES-16 visible imagery showing a fair amount of clearing this
afternoon across western Missouri following this morning's weak
shwr activity. Further north, agitated CU is noted just north of
the Iowa border, with this activity occurring directly in advance
of a cold front that is forecast to track south across our region
later this evening. As a result, forecast concerns this afternoon
remain fixed on possible severe storm development as the boundary
tracks south over the region later tonight. Latest SPC meso page
still shows some weak inhibition across our area, however this
will soon be eroded in response to an increase in solar heating.
Aloft, water vapor shows a positively-tilted trough axis tracking
across southern Minnesota and northern Iowa this afternoon, and
near term model guidance supports the idea that deep-layer shear
will continue increasing with time as secondary shortwave energy
dives southeast into eastern Iowa and northeast Missouri through
06z. Biggest caveat to the current forecast is just how far west
developing convection will extend and whether the Metro will be
impacted. For several hours the HRRR suggested the bulk of
activity would remain east, however the latest run has now shifted
west which is in better alignment with the NAMNest and RAP.
Isolated storms initially will be capable of large hail, but
models show activity congealing into a forward propagating MCS
before tracking south into central Missouri by 06z. As this
occurs, the main threats will likely transition more to a straight
line wind concern with gusts in excess of 50 mph possible,
especially east of the KC Metro.

Storm activity to quickly come to an end after midnight with clear
sky development expected during the predawn hours as high
pressure starts building into the area. There may be some fog
development during the predawn hours but the best potential for
such development may be east of the Metro where better rain
chances exist this evening. Despite the passage of a cold front,
southerly flow will return fast enough by Saturday afternoon to
allow temps to warm into the upper 80s to lower 90s across much of
the area. Another MCS is expected Saturday night early Sunday as
a shortwave in developing zonal flow tracks east from the Central
Plains. For now, chance pops appear reasonable until trends become
better established with later model guidance.

Beyond this, fcst guidance remains all over the place as we head
into early next week as several weak disturbances are expected to
impact the lwr Missouri Vly in the aforementioned zonal flow. How
this impacts/impairs viewing the solar eclipse remains up in the
air right now as model solutions remain all over the place (see
eclipse discussion below). What does seem certain is that MCS
activity will be possible across the region Monday morning with
additional convection possible Monday afternoon. Unsettled weather
to continue right through Tuesday with hints that conditions will
start improving by Wednesday following the passage of yet another
cold front. In fact the latter half of next week may be a tad
cool for mid/late August standards as strong high pressure extends
south from the upper Miss Rvr Vly.

&&

.Specifics for the Total Solar Eclipse on August 21st...
Issued at 250 PM CDT FRI AUG 18 2017

Uncertainty still remains with respect to Monday's cloud cover
fcst as models continue to highlight overnight and early morning
convective activity across the Lwr Missouri Vly. As a result,
the prevailing idea that convective debris cloud cover will
remain in the area Monday morning appears likely once again this
afternoon, with additional concern also seen in the form of a
possible northward extending cirrostratus shield from the Southern
Plains into the upper Miss Rvr Vly. Unfortunately there remains
too many variables at play right now to really increase
confidence on where the best viewing potential will be, but
hopefully these questions will start being answered with
additional model runs in the coming days.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 619 PM CDT FRI AUG 18 2017

Storms currently moving through the KC area will be short-lived
and should only be impacting the terminals for another hour to two
hours as they move to the southeast. Once the storms pass, VFR
conditions are likely through the forecast with light winds. Will
monitor for potential for light fog late tonight to around sunrise
Saturday. But for now will keep things VFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...CDB
Eclipse...32
Hazardous weather outlook, Aug 18, 5:26 AM CDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
526 AM CDT Fri Aug 18 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
526 AM CDT Fri Aug 18 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A cold front will push through Missouri this afternoon creating the
potential for some strong to severe thunderstorms over the area.
These storms are expected to form between KC and St. Joseph in the
late afternoon and travel to the southeast in a line of storms. The
main initial threat will be large hail and damaging winds and will
transition to a more damaging winds around sunset as it progresses
to the south.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 The next chance for storms will be Sunday morning and then again in
Sunday afternoon, these storms are not expected to be severe at this
time. Another round of storms looks to push through Monday night into
Tuesday with heavy rain being the main threat with these storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 18, 6:52 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             LATHROP                 39.55N 94.33W
08/18/2017  E1.00 INCH       CLINTON            MO   LAW ENFORCEMENT

&&
Local storm report, Aug 18, 7:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 S SMITHVILLE          39.37N 94.57W
08/18/2017  E1.50 INCH       CLAY               MO   PUBLIC

&&
Special weather statement, Aug 18, 7:28 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
728 PM CDT FRI AUG 18 2017

MOZ030-031-190100-
Ray MO-Carroll MO-
728 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAY AND WEST CENTRAL
CARROLL COUNTIES UNTIL 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Richmond, moving southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richmond, Lexington, Hardin, Henrietta, Rayville, Knoxville and Stet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3924 9372 3920 9380 3921 9382 3921 9385
      3918 9390 3935 9409 3952 9400 3945 9369
TIME...MOT...LOC 0028Z 307DEG 30KT 3940 9399

Leighton
Special weather statement, Aug 18, 7:31 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
731 PM CDT FRI AUG 18 2017

MOZ038-044-045-190115-
Johnson MO-Lafayette MO-Pettis MO-
731 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS...SOUTHERN
LAFAYETTE AND EASTERN JOHNSON COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Odessa, moving southeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warrensburg, Odessa, Higginsville, Knob Noster, Whiteman Air Force
Base, Mayview, Whiteman Afb, Lake Lafayette and Fayetteville.

This includes Interstate 70 in Missouri between mile markers 36 and
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 9406 3909 9394 3890 9343 3871 9345
      3864 9365
TIME...MOT...LOC 0030Z 303DEG 36KT 3897 9393

Leighton
Local storm report, Aug 18, 7:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 NE INDEPENDENCE       39.13N 94.30W
08/18/2017  E1.00 INCH       JACKSON            MO   PUBLIC

&&
Special weather statement, Aug 18, 7:59 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
759 PM CDT FRI AUG 18 2017

MOZ022-030-190130-
Ray MO-Caldwell MO-
759 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY AND SOUTH
CENTRAL CALDWELL COUNTIES UNTIL 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawson, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Richmond, Rayville, Elmira and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3951 9376 3944 9376 3922 9391 3948 9421
      3955 9413
TIME...MOT...LOC 0059Z 307DEG 24KT 3949 9415

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:28 PM CDTSpecial Weather StatementEAXRay32 min
Aug 18, 7:31 PM CDTSpecial Weather StatementEAXJohnson44 min
Aug 18, 7:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray52 min
Aug 18, 7:59 PM CDTSpecial Weather StatementEAXRay31 min
Aug 18, 8:35 PM CDTSpecial Weather StatementEAXLafayette40 min
Aug 18, 8:58 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline47 min
Aug 18, 9:34 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis41 min
Aug 18, 10:11 PM CDTSpecial Weather StatementEAXCooper, Pettis49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.